Alert archive / North Dakota / Wind Advisories in 2009

Wind Advisory 6, NWS Grand Forks, ND

May 13, 200917 counties in North Dakota; 13 counties in Minnesota

NWS Grand Forks, ND issued this wind advisory at May 13, 2009, 5:01 AM CDT for 17 counties in North Dakota; 13 counties in Minnesota. It took effect at May 13, 2009, 10:00 AM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
May 13, 2009, 5:01 AM CDT (10:01 UTC)
In effect from
May 13, 2009, 10:00 AM CDT
Expired
May 13, 2009, 9:00 PM CDT
In force
11 hr
Issued by
NWS Grand Forks, ND
All 30 counties

Becker County, MN, Clay County, MN, Grant County, MN, Kittson County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 9 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.0 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2009-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2009-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1743 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KFGF 131001
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
501 AM CDT WED MAY 13 2009

...GUSTY WINDS WILL OCCUR TODAY ACROSS THE RED RIVER VALLEY...

.LOW PRESSURE ACROSS SOUTHERN MANITOBA WILL INTENSIFY TODAY AND
PRODUCE GUSTY WINDS ACROSS EASTERN NORTH DAKOTA AND MUCH OF
NORTHWEST AND WEST CENTRAL MINNESOTA. THE LOW PRESSURE SYSTEM WILL
MOVE INTO ONTARIO WEDNESDAY NIGHT. 

MNZ001>005-007-008-013>015-022-027-029>031-040-NDZ006>008-014>016-
024-026>030-038-039-049-052>054-140200-
/O.NEW.KFGF.WI.Y.0006.090513T1500Z-090514T0200Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-WEST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-GRANT-TOWNER-CAVALIER-PEMBINA-
BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-
STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...MAHNOMEN...
DETROIT LAKES...BRECKENRIDGE...FERGUS FALLS...NEW YORK MILLS...
ELBOW LAKE...CANDO...LANGDON...CAVALIER...MADDOCK...LEEDS...
DEVILS LAKE...GRAFTON...NEW ROCKFORD...LAKOTA...GRAND FORKS...
COOPERSTOWN...FINLEY...MAYVILLE...VALLEY CITY...FARGO...LISBON...
GWINNER...WAHPETON...ADAMS
501 AM CDT WED MAY 13 2009

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 9 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 9 PM CDT
THIS EVENING. 

.GUSTY NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS UP
TO 45 MPH FOR TODAY. THE WIND IS EXPECTED TO INCREASE BY LATE
MORNING AND BECOME MORE NORTHERLY BY AFTERNOON. THE WIND SHOULD
SUBSIDE AROUND SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT. ESPECIALLY DRIVER OF HIGH PROFILE VEHICLES SHOULD BE
PREPARED FIR GUSTY WINDS.

&&

$$

HOPPES
3 follow-up statements
000 
WWUS73 KFGF 131600
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
1100 AM CDT WED MAY 13 2009

...GUSTY WINDS WILL OCCUR TODAY ACROSS THE RED RIVER VALLEY...

.LOW PRESSURE ACROSS SOUTHERN MANITOBA WILL INTENSIFY AND PRODUCE
GUSTY WINDS ACROSS EASTERN NORTH DAKOTA AND MUCH OF NORTHWEST AND
WEST CENTRAL MINNESOTA. THE LOW PRESSURE SYSTEM WILL MOVE INTO
ONTARIO TONIGHT.

MNZ001>005-007-008-013>015-022-027-029>031-040-NDZ006>008-014>016-
024-026>030-038-039-049-052>054-140200-
/O.CON.KFGF.WI.Y.0006.000000T0000Z-090514T0200Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-WEST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-GRANT-TOWNER-CAVALIER-PEMBINA-
BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-
STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...MAHNOMEN...
DETROIT LAKES...BRECKENRIDGE...FERGUS FALLS...NEW YORK MILLS...
ELBOW LAKE...CANDO...LANGDON...CAVALIER...MADDOCK...LEEDS...
DEVILS LAKE...GRAFTON...NEW ROCKFORD...LAKOTA...GRAND FORKS...
COOPERSTOWN...FINLEY...MAYVILLE...VALLEY CITY...FARGO...LISBON...
GWINNER...WAHPETON...ADAMS
1100 AM CDT WED MAY 13 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING. 

.GUSTY NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS
UP TO 45 MPH FOR TODAY. THE WIND SHOULD SUBSIDE AROUND SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT. ESPECIALLY DRIVER OF HIGH PROFILE VEHICLES SHOULD BE
PREPARED FIR GUSTY WINDS.

&&

$$
000 
WWUS73 KFGF 132000
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
300 PM CDT WED MAY 13 2009

...GUSTY WINDS TO CONTINUE INTO THE EVENING HOURS...

.A COLD FRONT ASSOCIATED WITH LOW PRESSURE ACROSS SOUTHERN
MANITOBA WILL DROP THROUGH THE REGION AND PRODUCE GUSTY WINDS ACROSS
EASTERN NORTH DAKOTA AND MUCH OF NORTHWEST AND WEST CENTRAL
MINNESOTA. WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH HIGHER
GUSTS WILL CONTINUE INTO THE EVENING HOURS DIMINISHING AROUND SUNSET.

MNZ001>005-007-008-013>015-022-027-029>031-040-NDZ006>008-014>016-
024-026>030-038-039-049-052>054-140200-
/O.CON.KFGF.WI.Y.0006.000000T0000Z-090514T0200Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-WEST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-GRANT-TOWNER-CAVALIER-PEMBINA-
BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-
STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...MAHNOMEN...
DETROIT LAKES...BRECKENRIDGE...FERGUS FALLS...NEW YORK MILLS...
ELBOW LAKE...CANDO...LANGDON...CAVALIER...MADDOCK...LEEDS...
DEVILS LAKE...GRAFTON...NEW ROCKFORD...LAKOTA...GRAND FORKS...
COOPERSTOWN...FINLEY...MAYVILLE...VALLEY CITY...FARGO...LISBON...
GWINNER...WAHPETON...ADAMS
300 PM CDT WED MAY 13 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING. 

.GUSTY NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 45 MPH
WILL CONTINUE INTO THE EVENING HOURS.  THE WIND SHOULD SUBSIDE
AROUND SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT. ESPECIALLY DRIVER OF HIGH PROFILE VEHICLES SHOULD BE
PREPARED FIR GUSTY WINDS.

&&

$$
000 
WWUS73 KFGF 140212
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
912 PM CDT WED MAY 13 2009

...WIND ADVISORY HAS EXPIRED...

SURFACE WIND GUSTS HAVE SUBSIDED TO 30 TO 35 MPH. WINDS WILL CONTINUE
TO GRADUALLY DECREASE...BUT WILL CONTINUE TO GUST AROUND 25 MPH
THROUGHOUT THE NIGHT. THE WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE.

MNZ001>005-007-008-013>015-022-027-029>031-040-NDZ006>008-014>016-
024-026>030-038-039-049-052>054-140315-
/O.EXP.KFGF.WI.Y.0006.000000T0000Z-090514T0200Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-WEST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-GRANT-TOWNER-CAVALIER-PEMBINA-
BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-
STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...MAHNOMEN...
DETROIT LAKES...BRECKENRIDGE...FERGUS FALLS...NEW YORK MILLS...
ELBOW LAKE...CANDO...LANGDON...CAVALIER...MADDOCK...LEEDS...
DEVILS LAKE...GRAFTON...NEW ROCKFORD...LAKOTA...GRAND FORKS...
COOPERSTOWN...FINLEY...MAYVILLE...VALLEY CITY...FARGO...LISBON...
GWINNER...WAHPETON...ADAMS
912 PM CDT WED MAY 13 2009

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

SURFACE WIND GUSTS HAVE SUBSIDED TO 30 TO 35 MPH. WINDS WILL CONTINUE
TO GRADUALLY DECREASE...BUT WILL CONTINUE TO GUST AROUND 25 MPH
THROUGHOUT THE NIGHT. THE WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE..

$$
SPEICHER

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at May 13, 4:30 AM CDT, 31 minutes earlier.

Area forecast discussion, May 13, 4:30 AM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
430 AM CDT WED MAY 13 2009

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT.
PROGRESSIVE ZONAL UPPER AIR PATTERN BECOMES A LITTLE MORE AMPLIFIED
BY 84 HOURS. UPPER LEVEL FLOW REMAINS ACROSS THE NORTHERN STATES
WITH UPPER LEVEL TROUGHS MOVING THROUGH THE FORECAST AREA TODAY AND
FRIDAY. THE GFS WAS A BIT FASTER THAN THE NAM AND THE ECMWF AT 84
HOURS. WILL STILL USE THE GFS. UPPER LEVEL JET WILL DRY SLOT THE
AREA TODAY. WIND EXPECTED TO BE UP TODAY. WILL ISSUED WIND ADVISORY
FOR MUCH OF THE AREA.

.LONG TERM...SATURDAY AND SUNDAY.
UPPER LEVEL JET SHIFTS NORTH INTO CANADA BY SUNDAY. UPPER AIR
PATTERN BECOMES LESS ZONAL WITH UPPER LEVEL RIDGE SHIFTING EAST OVER
THE ROCKIES BY SUN. FORECAST AREA IS IN NORTHWEST FLOW ALOFT THIS
PERIOD.

&&

.AVIATION...
IFR CONDITIONS WERE OVER MUCH OF THE MN SIDE OF THE AREA THIS MORNING
AND SHOULD CONTINUE TO MOVE EAST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY FROM 10 AM THIS MORNING TO 9 PM CDT THIS
     EVENING FOR NDZ006>008-014>016-024-026>030-038-039-049-052>054.

MN...WIND ADVISORY FROM 10 AM THIS MORNING TO 9 PM CDT THIS EVENING
     FOR MNZ001>005-007-008-013>015-022-027-029>031-040.

&&

HOPPES
Hazardous weather outlook, May 12, 6:53 AM CDT, 22 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
653 AM CDT TUE MAY 12 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-131200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
653 AM CDT TUE MAY 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE PERIODICALLY
OVER EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA
TODAY AND TONIGHT. SOME OF THESE STORMS COULD PRODUCE SMALL HAIL.

IN ADDITION...AERIAL FLOOD ADVISORIES REMAIN IN EFFECT IN THE
DEVILS LAKE BASIN AS WELL AS FOR RANSOM COUNTY IN NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS CONTINUES OVER EASTERN
NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA FOR WEDNESDAY
AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE PROVIDE RAINFALL REPORTS.

NG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 5:15 PM CDTSevere Thunderstorm WarningFGFRichland60 min

Nearby

Wind Advisories in North Dakota, 2009Wind Advisories in Minnesota, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.